Louisiana, 2021

Flash Flooding in Louisiana, September 14 to 15, 2021

September 14 to 15, 2021 · NWS LIX · 11 events in 6 counties and zones

Tropical Storm Nicholas made landfall on the Texas coast south of Houston early Tuesday morning on September 14th. Over the next 24 hours, the weakening storm slowly tracked east-northeast along the coastline, reaching the LA/TX border Wednesday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$520,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Tropical Storm Nicholas made landfall on the Texas coast south of Houston early Tuesday morning on September 14th. Over the next 24 hours, the weakening storm slowly tracked east-northeast along the coastline, reaching the LA/TX border Wednesday morning. During the 14th and 15th, outer bands of Nicholas expanded east across southeast Louisiana. The persistent rain from those banding features produced areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 14, 9:35 AM CST, 44 minutes earlier.

Area forecast discussion, Sep 14, 9:35 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1035 AM CDT Tue Sep 14 2021

.MORNING UPDATE...Overall the forecast hasn't changed and if
anything the heavy rain concern may be increasing. Current trends
show a rather healthy band of moderate to heavy rain stretching
SE to NW from the mouth of the river to northwest of BR. This is
in an area of strong LL convergence, moderate instability,
moderate divergence aloft, rather high PWs (2.2" and rising), the
possibility of backbuilding as the storm motion will be opposite
of the propagation vectors. This has the potential of setting up
this band of rain all day which could quickly lead to over 5
inches of rain in this band. An additional line of even heavier
rain has been developing south from the southwestern LA coast and
well into the west-central Gulf. Like WPC mentioned cloud tops
have been cooling significantly with this band and if it can
rotate north into SELA then Flash Flooding will become a
significant and possibly life-threatening concern. Please make
sure you stay weather aware and have multiple ways to receiving
warnings. As always "Turn Around Don't Drown"

We are only just starting with the heavy rain and this could be
with us for another 36-60 hours depending on Nicholas and dry air
to the west. This rainfall is also going to cause rises on local
rivers so make sure you follow the latest forecast and take
appropriate actions if you are near a river and it is forecast to
go into flood. /CAB/

&&

.PREV DISCUSSION... /issued 403 AM CDT Tue Sep 14 2021/

SHORT TERM (Today through Thursday) It is not important to just
focus on the eventual dissipation of any tropical cyclone. Some of
the most damaging and life threatening variables can still be associated
with it. Flooding rains and tornadic conditions will still be an
issue with this system as it creeps east hugging the I10 corridor
over the next few days. The fetch over the gulf will also increase
along with wind speeds to around 15-25kt and remain there for
about 24 hours maybe a bit longer while we are in a spring tide
cycle. This will be enough to bring up a Coastal Flood advisory
for values around 1-2ft above normal from SW Pass westward. We
will need to see how these winds play out east of the river to add
more locations to the coastal flood advisory but at the moment
most areas to the east look around 1-1.5 above normal for this
event. As with any very slowly moving tropical system, rainfall
amounts will be high and should be a common 5-10 inch storm
totals along and south of the 1-10/1-12 corridor with isolated
higher amounts. North of this area amounts are expected to be
lower but still enough to bring a Flash Flood Watch over all the
CWA. And if any higher total rainfall values or if they shift
slightly northward, this would become a problem for people in SW
Miss as well, so will go that far north with the watch but there
will be a precip gradient over southern Miss that lowers as one
moves north. Heavy rain potential will be slow to move out and we
could see this linger into Thursday.

Long Term (Thursday night and beyond)...

Still some uncertainty in the extended portion of the forecast
regarding the eventual disposition of Hurricane Nicholas. Current
NHC forecast (10 PM CDT Monday) has it dissipating over south-
central or southwest Louisiana Thursday. That being said, at this
time, don't see much in the way of drying forecast in the column
as a whole into and through the weekend. Convective development
will likely occur during the more usual diurnally favored hours
(afternoon over land) over the weekend. May see some decrease in
areal coverage by Monday or so.

Don't see much day to day change in temperatures until the expected
decrease in areal coverage around Monday or so, at which time temps
may creep upward a degree or two. 35

AVIATION...

MVFR ceilings will become predominant after sunrise as Hurricane
Nicholas moves inland over the Texas coast and the rain shield moves
closer to the area. Conditions will deteriorate by this afternoon to
low end MVFR or high end IFR and continue there through the end of
the period. Rain will become rather widespread with iso/sct TSRA
through the afternoon and evening hours. Winds will gradually shift
southeast today with potential winds above 20 knots at most
terminals toward evening. These conditions will be prevalent
through the night hours as well. 35/17

MARINE...

SE winds with speeds 15-25kt will continue mainly west of the river
but winds could have frequent gusts at or above 20kt even east of
the river. These higher winds will mainly be in convective bands.
With this, will continue the small craft advisory. Seas should
come to be more in line with a wind driven sea as Nicholas moves
inland. Any thunderstorms will be capable of bringing rapidly
higher winds and seas. Wind direction should shift to S and
finally SW Wed through Thu and weaken further.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  70  79  70 / 100 100 100  50
BTR  79  71  81  70 / 100 100 100  50
ASD  83  72  84  72 / 100 100 100  60
MSY  84  75  85  75 / 100 100 100  60
GPT  83  72  83  73 / 100 100 100  60
PQL  84  71  83  72 / 100 100  90  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday morning for LAZ034>037-039-
     046>050-056>061-063>072-075>078.

     Coastal Flood Advisory until 7 PM CDT Wednesday for LAZ066>069.

GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ550-552-555-
     557-570-572-575-577.

MS...Flash Flood Watch through Thursday morning for MSZ068>071-077-
     080>082.

GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ552-555-557-
     570-572-575-577.

&&

In the hours before

Special weather statement, Sep 14, 5:52 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
652 AM CDT Tue Sep 14 2021

LAZ048-050-141230-
Livingston LA-East Baton Rouge LA-
652 AM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of central Livingston
and central East Baton Rouge Parishes through 730 AM CDT...

At 651 AM CDT, Doppler radar was tracking a strong thunderstorm near
Springfield, or 12 miles southwest of Hammond, moving west at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, Walker,
Livingston, Springfield, Merrydale, Watson, Brownfields, Greenwell
Spring, Shenandoah, Killian and Baton Rouge Airport.

This includes the following Interstates...
 Interstate 12 between mile markers 4 and 33.
 Interstate 110 in Louisiana between mile markers 2 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3071 9108 3047 9055 3043 9055 3042 9053
      3029 9059 3046 9120
TIME...MOT...LOC 1151Z 112DEG 34KT 3041 9064

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, St. Charles

When
September 14, 10:19 AM CST
Where
St. Charles County, 0.91 mi NE of Gypsy to 1.54 mi E of Gypsy
Cause
Heavy Rain
Property damage
$20,000
Reported by
Public
Coordinates
30.030, -90.460

A member of the public reported stranded vehicles along Evangeline Road near Montz.

Flash Flood, Orleans

When
September 14, 12:12 PM CST to 1:12 PM CST
Where
Orleans County, 0.6 mi E of Lee to 1.63 mi ESE of Gentilly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.020, -89.970

NOHSEP reported multiple underpasses to be impassible due to high water.

Flash Flood, East Baton Rouge

When
September 14, 6:10 PM CST
Where
East Baton Rouge County, 2.26 mi SW of Essen to 0.81 mi WSW of Essen
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.380, -91.130

Local media reported impassible roads around the Mall of Louisiana.

Flash Flood, St. Charles

When
September 15, 1:56 AM CST
Where
St. Charles County, 0.6 mi W of Luling to 1.08 mi WSW of Luling
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
29.930, -90.360

St. Charles emergency manager reported water in homes and numerous flooded roadways.

Flash Flood, Tangipahoa

When
September 15, 3:05 AM CST
Where
Tangipahoa County, 2.83 mi NNE of Loranger to 3 mi S of Loranger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.670, -90.390

Local law enforcement reported numerous roads closed across the parish due to flooding.

Flash Flood, Livingston

When
September 15, 5:15 AM CST
Where
Livingston County, 0.91 mi SE of Corbin to 1.6 mi SSE of Corbin
Cause
Heavy Rain
Reported by
Public
Coordinates
30.490, -90.840

A member of the public reported multiple closed roads in Walker due to flooding via social media.

Flash Flood, Livingston

When
September 15, 5:30 AM CST
Where
Livingston County, 1.38 mi WNW of Lockhart to 1.6 mi ENE of Denham Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.490, -90.920

Eden Church road was impassable and barricaded due to being flooded.

Flash Flood, Livingston

When
September 15, 5:45 AM CST
Where
Livingston County, 2.39 mi SSW of Satsuma to 1.7 mi ESE of Walker
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.470, -90.820

The corner of Chelsea Street and Black Mud Road was barricaded due to flooding.

Flash Flood, Livingston

When
September 15, 6:00 AM CST
Where
Livingston County, 4.2 mi NW of Albany to 4.44 mi NW of Albany
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.550, -90.620

The intersection of Pea Ridge and Wagner roads were impassible due to high water.

Flash Flood, Livingston

When
September 15, 6:15 AM CST
Where
Livingston County, 2.83 mi NNE of Albany to 6.1 mi NNW of Albany
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.540, -90.570

North Cafe Line Road from Drake Lane to Highway 1064 was impassible due to high water.

Flash Flood, Washington

When
September 15, 6:15 AM CST
Where
Washington County, 0.69 mi S of Lees Creek to 0.86 mi W of Lees Creek
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.720, -89.870

Several roads were flooded around the Lees Creek area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986772, 986773, 986771, 986774, 986776, 986777, 986778, 986779, 986781, 986782, 986783.